Alert archive / Kansas / Flash Flood Warnings in 2024
Flash Flood Warning 8, NWS Dodge City, KS
NWS Dodge City, KS issued this flash flood warning at Jun 30, 2024, 3:33 AM CDT for Pratt County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 30, 2024, 3:33 AM CDT (08:33 UTC)
- Expired
- Jun 30, 2024, 6:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Pratt County, KS
The radar
The Wichita radar (KICT), 102 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.6 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -506 J/kg
- Mixed-layer LCL
- 1982 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 302 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
968
WGUS53 KDDC 300833
FFWDDC
KSC151-301145-
/O.NEW.KDDC.FF.W.0008.240630T0833Z-240630T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Dodge City KS
333 AM CDT Sun Jun 30 2024
The National Weather Service in Dodge City has issued a
* Flash Flood Warning for...
East Central Pratt County in south central Kansas...
* Until 645 AM CDT.
* At 333 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Pratt, Iuka and Cairo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3771 9880 3774 9874 3773 9846 3771 9846
3767 9846 3760 9846 3759 9846 3766 9880
FLASH FLOOD...RADAR INDICATED
$$
HOVORKAWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 2:30 AM CDT, 1 hour 3 minutes earlier. Its key messages:
- Widespread showers and thunderstorms are expected tonight through Sunday morning, which will mainly be sub-severe.
- Summertime heat returns Monday with afternoon highs in the upper 90s/near 100.
- Precipitation chances exist each day through the period, with the best chance on Wednesday.
Area forecast discussion, Jun 30, 2:30 AM CDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 230 AM CDT Sun Jun 30 2024 .KEY MESSAGES... - Widespread showers and thunderstorms are expected tonight through Sunday morning, which will mainly be sub-severe. - Summertime heat returns Monday with afternoon highs in the upper 90s/near 100. - Precipitation chances exist each day through the period, with the best chance on Wednesday. && .DISCUSSION... Issued at 230 AM CDT Sun Jun 30 2024 Infrared satellite and KDDC radar observations reveal scattered thunderstorms are increasing in coverage within an area of WAA across the central plains. Recent runs of the HREF suggest this activity will increase in coverage through the overnight period and into Sunday morning, bringing widespread rain to southwest KS as HREF probability of QPF > 0.5" is in the 60-80% range for much of the area. Some of these thunderstorms reaching severe criteria cannot be ruled out given around 30 kts of 0-6km shear, however, meager instability should make any severe convection very few and far between. By early afternoon Sunday, CAMs indicate convective activity will be winding down/moving northeast of our area, but widespread cloud cover will persist, limiting afternoon temperatures to well below normal with highs ranging from the mid 80s southwest to the mid 70s northeast. Another round of thunderstorms is possible late Sunday afternoon into the overnight hours as convection moves off the higher terrain in CO into western KS, but coverage will be much lower with only slight chance (15-24%) to low-end chance (25-54%) pops across the northern zones. Daytime Monday, the summertime heat returns with a vengeance as clear skies, a strong upper level ridge over the southern plains, and downsloping surface southwesterly flow across the central plains combine to send afternoon temperatures above normal with highs in the upper 90s/near 100. A few scattered showers/thunderstorms are possible once again Monday afternoon and evening as a cold front associated with a surface low located over south-central Canada drifts southward into our area, however coverage will be similarly low to Sunday night with only slight chance (15-24%) to low-end chance (25-54%) pops. Tuesday through the end of the work week will feature daily opportunities for precipitation, likely in the form of sub- severe thunderstorms, as the mid-level jet remains over roughly the northern half of the CONUS, which is just close enough to southwest KS to support convective activity. Currently, the best chance for precipitation appears to be Wednesday as the LREF probability of QPF > 0.1" is in the 40-80% range for our entire area. This will also be accompanied by below normal temperatures as NBM highs are only in the mid/upper 80s. && .AVIATION /06Z TAFS THROUGH 06Z MONDAY/... Issued at 1230 AM CDT Sun Jun 30 2024 Recent radar observation show scattered thunderstorms beginning to develop over portions of southwest KS, and the latest HREF indicates this activity will continue to increase in coverage through the overnight period. However, current convective activity is far more sparse than most HREF members suggest, casting doubt on the degree of thunderstorm coverage and limiting TAF mention to only VCTS. Otherwise, warm advection will lead to MVFR/IFR cigs through much of the period, beginning to recover back to low-end VFR by 20-23Z Sunday. Regarding winds, generally east winds aoa 12 kts will gradually veer to southeast by Sunday afternoon. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Springer AVIATION...Springer
Hazardous weather outlook, Jun 30, 3:04 AM CDT, 29 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 304 AM CDT Sun Jun 30 2024 KSZ030-031-043>046-061>066-074>081-084>090-010815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 304 AM CDT Sun Jun 30 2024 /204 AM MDT Sun Jun 30 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Slow moving and training thunderstorms early this morning through early afternoon will foster a flood risk. Therefore, a Flood Watch is in effect for roughly the southern half of our area through noon CDT. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Springer
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 2:52 AM CDT | Flood Watch | DDC | Barber, Clark, Comanche, Edwards, Ford, Grant and 10 more | 10 hr |
| Jun 30, 6:52 AM CDT | Flash Flood Warning | DDC | Morton, Stanton | 4 hr |
| Jun 30, 7:05 AM CDT | Flash Flood Warning | DDC | Barber, Clark, Comanche, Ford, Kiowa | 4 hr |
| Jun 30, 7:41 AM CDT | Flash Flood Warning | DDC | Ford, Gray | 3 hr |
| Jun 30, 8:18 AM CDT | Flash Flood Warning | DDC | Clark, Comanche, Ford | 4 hr |
| Jun 30, 10:47 AM CDT | Areal Flood Warning | DDC | Clark, Ford, Gray | 12 hr |
| Jun 30, 11:04 AM CDT | Areal Flood Warning | DDC | Barber, Comanche, Kiowa | 12 hr |
Nearby
Flash Flood Warnings in Kansas, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.